Alert archive / South Dakota / Tornado Warnings in 1997

Tornado Warning 7, NWS Rapid City, SD

June 24, 1997Ziebach County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 24, 1997, 1:13 AM MDT for Ziebach County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1997, 1:13 AM MDT (07:13 UTC)
Expired
Jun 24, 1997, 2:00 AM MDT
In force
47 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Ziebach County, SD

The radar

The Rapid City radar (KUDX), 132 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 1997-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 1997-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WFUS1 KRAP 240714 RRA
TORRAP
SDC137-240745-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
113 AM MDT TUE JUN 24 1997

* TORNADO WARNING FOR
  NORTHERN ZIEBACH COUNTY - CENTRAL SOUTH DAKOTA

* UNTIL 200 AM MDT
 
* SOME LOCATIONS AFFECTED
  15 MILES WEST OF DUPREE

* AT 110 AM A SPOTTER REPORTED A TORNADO 7 MILES EAST OF FAITH OR 15
  MILES WEST OF DUPREE. THE STORM WAS MOVING EAST AT 35 MPH.
 
IF YOU ARE IN THE PATH OF THIS TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER THE STAIRWELL OR A PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO PROTECT YOUR BODY.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 23, 7:00 PM MDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 7:00 PM MDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT MON JUN 23 1997

A QUICK LOOK AT TONIGHT'S UPPER-AIR DATA REVEALS THAT SUFFICIENT
MOISTURE...INSTABILITY AND LIFT WILL EXIST FOR THUNDERSTORM DEVELOP-
MENT AS THE LOW-LEVEL JET INCREASES. SUFFICIENT SHEAR EXISTS FOR
SUPERCELLS...SO I HAVE UPDATED THE FORECAST TO MENTION THE CHANCE
FOR SEVERE IN NERN WY THROUGH SCNTRL SD. THE PATTERN IS SOMEW HAT
FAVORABLE FOR FLASH-FLOODING IN THE SWRN SD AREA. WILL CONTEMPLATE
COORDINATING A WATCH WITH SIOUX FALLS AS TIME PERMITS.

UNR...NONE.

BUNKERS

In the hours before

Special weather statement, Jun 23, 7:55 PM MDT, 5 hours 18 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-241400-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
755 PM MDT MON JUN 23 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING THROUGH WESTERN SOUTH DAKOTA OVERNIGHT. THE MAIN THREAT
FROM THESE STORMS IS LARGE HAIL. IN ADDITION...HEAVY RAIN IS ALSO
POSSIBLE ACROSS SOUTHWESTERN AND SOUTH-CENTRAL SOUTH DAKOTA.

DISCUSSION...
A STATIONARY FRONT EXTENDED FROM SOUTHEASTERN WYOMING THROUGH FAR
SOUTHWESTERN SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA. EARLY TONIGHT
STORMS WILL DEVELOP ACROSS EASTERN WYOMING. THEY WILL GRADUALLY
MOVE INTO WESTERN SOUTH DAKOTA BY LATE EVENING. A FEW OF THE STORMS
WILL BECOME SEVERE AND PRODUCE LARGE HAIL. SOME OF THE STORMS THAT
FORM LATER TONIGHT ALONG THE FRONT IN SOUTHWESTERN SOUTH DAKOTA MAY
ALSO PRODUCE HEAVY RAINFALL. MOST OF THE THUNDERSTORM ACTIVITY IS
EXPECTED TO BE IN CENTRAL SOUTH DAKOTA BY SUNRISE TUESDAY MORNING.

WYCJIN-WYNE

BUNKERS
Local storm report, Jun 23, 9:12 PM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
914 PM MDT MON JUN 23 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    RECLUSE                   WY   1.75 INCH HAIL
06/23/97   CAMPBELL

BUNKERS
Local storm report, Jun 23, 9:14 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  RAPID CITY SD
914 PM MDT MON JUN 23 1997

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    RECLUSE                   WY   1.75 INCH HAIL
06/23/97   CAMPBELL

BUNKERS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:23 PM MDTSevere Thunderstorm WarningUNRButte47 min
Jun 24, 12:16 AM MDTSevere Thunderstorm WarningUNR49 min
Jun 24, 12:48 AM MDTSevere Thunderstorm WarningUNRPerkins47 min
Jun 24, 1:04 AM MDTSevere Thunderstorm WarningUNRMeade, Ziebach46 min

Nearby

Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.